Alert archive / New Mexico / Wind Advisories in 2023
Wind Advisory 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Feb 8, 2023, 2:43 PM MST for 4 counties in New Mexico. It took effect at Feb 9, 2023, 7:00 AM MST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2023, 2:43 PM MST (21:43 UTC)
- In effect from
- Feb 9, 2023, 7:00 AM MST
- Expired
- Feb 9, 2023, 6:00 PM MST
- In force
- 11 hr
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Harding County, NM, Mora County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 187 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984 WWUS75 KABQ 082143 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 243 PM MST Wed Feb 8 2023 NMZ227-230-091100- /O.NEW.KABQ.WI.Y.0009.230209T1400Z-230210T0300Z/ Johnson and Bartlett Mesas Including Raton Pass-Union County- 243 PM MST Wed Feb 8 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM MST THURSDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Johnson and Bartlett Mesas Including Raton Pass and Union County. * WHEN...From 7 AM to 8 PM MST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. * ADDITIONAL DETAILS...Periods of light to moderate snow may accompany the strong northerly winds Thursday morning, leading to areas of reduced visibility in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Shoemake
3 follow-up statements
059 WWUS75 KABQ 090834 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 134 AM MST Thu Feb 9 2023 NMZ227-090945- /O.CAN.KABQ.WI.Y.0009.230209T1400Z-230210T0300Z/ Johnson and Bartlett Mesas Including Raton Pass- 134 AM MST Thu Feb 9 2023 ...WIND ADVISORY IS CANCELLED... The Wind Advisory has been replaced by a Winter Weather Advisory, which is in effect from 7 AM this morning to 6 PM MST this evening. $$ NMZ228-231-091800- /O.EXB.KABQ.WI.Y.0009.230209T1400Z-230210T0100Z/ Far Northeast Highlands-Harding County- 134 AM MST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Far Northeast Highlands and Harding County. * WHEN...From 7 AM this morning to 6 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. Light snowfall combined with the strong winds will create areas of reduced visibilities in blowing snow and potentially slick spots on roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ230-091800- /O.EXT.KABQ.WI.Y.0009.230209T1400Z-230210T0100Z/ Union County- 134 AM MST Thu Feb 9 2023 ...WIND ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Union County. * WHEN...From 7 AM this morning to 6 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. Light snowfall combined with the strong winds will create areas of reduced visibilities in blowing snow and potentially slick spots on roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
956 WWUS75 KABQ 091540 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 840 AM MST Thu Feb 9 2023 NMZ228-091645- /O.CAN.KABQ.WI.Y.0009.000000T0000Z-230210T0100Z/ Far Northeast Highlands- 840 AM MST Thu Feb 9 2023 ...WIND ADVISORY IS CANCELLED... The wind advisory for the far northeast highlands has been replaced with a winter weather advisory. Strong north winds gusting to 45 to 50 mph will continue along with periods of light to moderate snow and blowing snow. $$ NMZ230-100100- /O.CON.KABQ.WI.Y.0009.000000T0000Z-230210T0100Z/ Union County- 840 AM MST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Union County. * WHEN...Until 6 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ231-100100- /O.CON.KABQ.WI.Y.0009.000000T0000Z-230210T0100Z/ Harding County- 840 AM MST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Harding County. * WHEN...Until 6 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Shoemake
170 WWUS75 KABQ 100046 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 546 PM MST Thu Feb 9 2023 NMZ230-231-100200- /O.EXP.KABQ.WI.Y.0009.000000T0000Z-230210T0100Z/ Union County-Harding County- 546 PM MST Thu Feb 9 2023 ...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING... North winds will taper off through early this evening therefore the Wind Advisory has been allowed to expire. $$ Guyer
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 8, 11:18 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 8, 11:18 AM MST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1118 AM MST Wed Feb 8 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 1103 AM MST Wed Feb 8 2023 Allowed Dense Fog Advisory to expire for the East Central Highlands based on recent satellite and radar trends. && .UPDATE... Issued at 421 AM MST Wed Feb 8 2023 Went ahead with a Freezing Fog Advisory for the Central Highlands with Clines Corners reporting one quarter mile visibility consistently and NM DOT camera confirming the presence of low visibility there. Update ZFP just transmitted. && .SYNOPSIS... Issued at 1246 AM MST Wed Feb 8 2023 Freezing fog could develop over the next few hours across locations in central New Mexico that received snow and have lingering surface moisture. This should burn off quickly after sunrise thanks to drier air. Warmer temperatures are expected today ahead of strong mostly dry cold front Thursday morning. The front will have enough moisture to provide a brief shot of snow showers across the Sangre de Cristo mountains and northeast plains before very dry air surges in. Strong north winds will provide a chance for some blowing snow and low wind chills during the day. Clear skies, relaxing winds, and very dry air will set the stage for a brutally cold Thursday night/Friday morning. Another warmup begins Friday as high pressure quickly builds over the region, sliding east over the weekend ahead of the next storm system along the California coastline. This system will cross over the state during the day Monday providing chances for rain/snow areawide. This will be followed by a very cold system mid to late next week with a moderate probability of well below average temperatures. && .SHORT TERM... (Today through Thursday) Issued at 1246 AM MST Wed Feb 8 2023 Spotty light snow continues at this time over the eastern half of the state but is tapering down as the upper low inches closer to the eastern NM/TX border. Low clouds were most prevalent between the Continental Divide and the Pecos Valley but fog and freezing fog have been rather variable so far based on available observations. While areas of freezing fog and patchy fog are in the weather grid for this morning, will defer issuing any advisories for fog at this time, unless some hour to hour consistency becomes apparent. Otherwise, northwest winds to impact the Central Highlands southward into Lincoln county this afternoon but forecast speeds are marginal for any wind highlights. Highs today will be warmer for most areas but still 5 to 10 degrees cooler than normal. A disturbance and associated cold front will plunge southward into New Mexico Thursday with strong northwest to north winds gusting to around 50 mph, especially from the Continental Divide to the Rio Grande Valley as well as over the Northeast and East Central Plains. Wind Advisories may be necessary if model trends persist. Light snow is possible over northeast and east central New Mexico, but minimal amounts are indicated. However, reduced visibilities in blowing snow over northeast New Mexico may impact travel especially on west to east highways such as US 64/87 from Raton to the TX border. Highs Thursday will be about 10 to 20 degrees colder than normal. && .LONG TERM... (Thursday night through Wednesday) Issued at 1246 AM MST Wed Feb 8 2023 Gusty north winds along the NM/TX border will wane as the ABL decouples. These lighter winds, along with clear skies, very dry air (PWATS below 0.10 inches), and 700 mb temps of -10 to -14 deg C, will allow temperatures to plummet in the single digits and teens and below zero in the northern mountains. Went on the low end of NBM guidance and have Angel Fire bottoming out at -23 deg F. Will not be surprised if they get to 30 below like a few weeks ago. Temperatures will moderate nicely thanks to a building longwave upper level ridge, but still remain cool on Friday and be below average by as much as 12 degrees below average. Friday night temperatures won't be as cold and will be a few degrees below average across central and eastern areas and near average across western areas. This upper level ridge will quickly move east Saturday, as southwest flow sets up ahead of a deepening upper level low. High temperatures will warm up more as a result with most of the area back to around average for early February, and about 10 degrees above average across the northeast plains thanks to downslope southwest winds due to a surface lee trough/low. Winds will also be breezy in this area due to the surface lee trough/low. Mid to upper level clouds will increase late Saturday due to a plume of subtropical moisture ahead of the upper level low off the southern California coast. Temperatures overnight will not be as cold, thanks to the cloud cover and WAA ahead of the low and be about 5 to 10 degrees above average. Sunday temperatures look similar to Saturday with the region under a mix of sun and clouds. There could be a few degrees of cooling across the northeast as a backdoor front behind a northern stream trough tries to sneak in. The aforementioned upper low is expected to traverse northern Sonora Mexico south of the US/Mexico border during the day Sunday. The GFS has now come more in line with the ECMWF regarding the track of this upper low having it approach the bootheel of southern NM come Monday morning. Meanwhile, the aforementioned backdoor cold front is expected to surge south through eastern NM come midday Monday. If this ends up being the case, this could time up well with allowing an area of widespread lift and deformation, and winter precipitation as a result, across eastern and parts of central NM in the northeast quadrant of the upper low. The upper low is expected to move east into Texas early Tuesday. Weak shortwave ridging will move overhead and mild surface westerly flow will allow temperatures to warm up to just below average on Tuesday. However, this will be short lived as both deterministic and ensemble models are showing increasing probabilities for a very cold upper level low with 500 mb temperatures of -30 to -40 deg C to dive southeast from the Gulf of Alaska across the intermountain west mid next week. The CPC has already highlighted likely probabilities for below average temperatures mid to late next week as well as a moderate risk for much below normal temperatures February 16th-17th. && .AVIATION... (18Z TAFS) Issued at 1103 AM MST Wed Feb 8 2023 VFR conditions are forecast for the remainder of today in between weather systems. Winds will be gusty this afternoon in many locations as the flow aloft remains fairly brisk. An upper level trough will clip northeast NM in northwest flow aloft late tonight and Thursday. The system will steer the polar jet stream overhead tonight through Thursday, and gusty Pacific and backdoor cold fronts through the forecast area late tonight and Thursday morning. Wind gusts will reach 30-40 kt in the mountains, and even in many lower elevation locations. Gusts around 45 kt are expected over mountain tops and on the northeast plains. Areas of light snow and blowing snow are forecast along and east of the Sangre de Cristo, Sandia, and Manzano Mountains late tonight and Thursday, but accumulations are forecast to remain under a half inch, except for near 1 inch on the peaks of the Sangre de Cristos. && .FIRE WEATHER... Issued at 1246 AM MST Wed Feb 8 2023 While precipitation has tapered off early this morning, patchy to areas of fog and freezing fog will inhabit portions of central and eastern New Mexico this morning before dissipating. Saturday still appears to be the best day for at least locally elevated critical fire weather conditions, although winds will be stronger on Thursday. Brisk northwest flow will dominate this afternoon in the wake of the exiting upper low. The Central Highlands may see winds gusting to around 40 or 45 mph but high temperatures will be a few degrees below normal with minimum humidities above 30 percent. On Thursday a disturbance and associated cold front plunge southward through eastern New Mexico with strong and gusty winds across the majority of the forecast area. Light snow is possible over northeast and east central New Mexico, but minimal amounts are indicated. Locales from the Continental Divide to the Rio Grande Valley as well as over the Northeast and East Central Plains could see northwest to north wind gusts of around 50 mph but the wind will usher in high temperatures about 10 to 20 degrees colder than normal. On Saturday, a disturbance moving over the Great Basin combined with deepening low pressure over eastern Colorado and New Mexico will help increase winds. The Northeast Highlands and Plains as well as the East Central Plains will see highs of about 5 to 15 degrees warmer than normal which will be combined with high Haines and minimum humidities of 9 to 12 percent, although forecast southwest wind gusts will only be around 35 mph. This system may eventually track through California and turn eastward, bringing precipitation to central and southern New Mexico early next week. A colder and not as moist disturbance looks to follow for the middle of next week. A mixed bag of good and poor ventilation rates forecast today with good to excellent rates over all on Thursday. Widespread poor rates forecast Friday and Saturday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 45 15 40 11 / 0 0 0 0 Dulce........................... 37 7 36 -6 / 0 5 0 0 Cuba............................ 41 11 32 6 / 0 0 0 0 Gallup.......................... 45 12 37 4 / 0 0 0 0 El Morro........................ 42 13 35 7 / 0 0 0 0 Grants.......................... 45 12 37 2 / 0 0 0 0 Quemado......................... 43 16 38 12 / 0 0 0 0 Magdalena....................... 44 21 37 15 / 0 0 0 0 Datil........................... 42 18 36 13 / 0 0 0 0 Reserve......................... 50 18 45 10 / 0 0 0 0 Glenwood........................ 53 27 50 23 / 0 0 0 0 Chama........................... 34 4 29 -7 / 0 10 10 0 Los Alamos...................... 41 21 32 11 / 0 5 10 5 Pecos........................... 43 18 33 7 / 0 10 20 10 Cerro/Questa.................... 39 10 30 3 / 0 20 30 5 Red River....................... 35 6 26 -4 / 0 30 40 5 Angel Fire...................... 34 5 24 -23 / 0 30 40 10 Taos............................ 41 12 32 -7 / 0 20 20 5 Mora............................ 43 15 31 0 / 0 20 30 5 Espanola........................ 45 15 38 9 / 0 5 10 0 Santa Fe........................ 42 18 34 12 / 0 10 20 5 Santa Fe Airport................ 44 19 37 11 / 0 5 10 5 Albuquerque Foothills........... 45 25 39 19 / 0 0 5 5 Albuquerque Heights............. 46 25 41 17 / 0 0 5 0 Albuquerque Valley.............. 48 20 43 13 / 0 0 0 0 Albuquerque West Mesa........... 45 24 41 16 / 0 0 0 0 Belen........................... 51 22 45 9 / 0 0 0 0 Bernalillo...................... 46 23 42 16 / 0 0 5 0 Bosque Farms.................... 49 20 44 8 / 0 0 0 0 Corrales........................ 46 23 42 16 / 0 0 0 0 Los Lunas....................... 50 22 44 10 / 0 0 0 0 Placitas........................ 44 23 38 18 / 0 0 10 5 Rio Rancho...................... 46 24 41 17 / 0 0 0 0 Socorro......................... 51 25 46 15 / 0 0 0 0 Sandia Park/Cedar Crest......... 40 20 34 15 / 0 0 10 5 Tijeras......................... 42 22 36 17 / 0 0 10 5 Edgewood........................ 42 21 36 11 / 0 0 10 5 Moriarty/Estancia............... 44 18 37 6 / 0 5 10 5 Clines Corners.................. 40 19 32 8 / 0 10 20 5 Mountainair..................... 43 21 36 9 / 0 0 5 5 Gran Quivira.................... 45 23 38 10 / 0 0 5 5 Carrizozo....................... 47 27 43 14 / 0 0 5 5 Ruidoso......................... 42 25 36 11 / 0 0 5 5 Capulin......................... 46 16 28 5 / 0 40 40 5 Raton........................... 48 19 34 0 / 0 30 40 5 Springer........................ 48 17 33 0 / 0 20 30 0 Las Vegas....................... 46 17 32 3 / 0 20 30 5 Clayton......................... 52 24 36 11 / 0 20 30 0 Roy............................. 49 21 34 8 / 0 20 30 5 Conchas......................... 51 25 38 11 / 0 20 30 5 Santa Rosa...................... 52 25 39 13 / 0 10 30 5 Tucumcari....................... 54 25 41 10 / 0 10 20 5 Clovis.......................... 53 26 42 15 / 5 5 20 5 Portales........................ 54 27 44 14 / 5 0 20 5 Fort Sumner..................... 54 27 42 14 / 0 10 20 5 Roswell......................... 59 31 49 19 / 0 0 5 5 Picacho......................... 52 30 45 16 / 0 0 5 0 Elk............................. 50 27 45 9 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....11 AVIATION...44
In the hours before
Local storm report, Feb 8, 9:30 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
930 AM MST WED FEB 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM SNOW RUIDOSO 33.33N 105.69W
02/08/2023 M1.5 INCH LINCOLN NM PUBLIC
&&
RTJLocal storm report, Feb 8, 10:31 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1031 AM MST WED FEB 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM SNOW GLORIETA 35.58N 105.77W
02/08/2023 E2.0 INCH SANTA FE NM PUBLIC
0925 AM SNOW 1 W LAMY 35.48N 105.89W
02/08/2023 E1.0 INCH SANTA FE NM PUBLIC
0929 AM SNOW 3 NW CARNUEL 35.09N 106.50W
02/08/2023 M2.5 INCH BERNALILLO NM PUBLIC
0936 AM SNOW 4 S SANDIA HEIGHTS 35.12N 106.50W
02/08/2023 E2.5 INCH BERNALILLO NM PUBLIC
0959 AM SNOW 3 NW CARNUEL 35.09N 106.50W
02/08/2023 M2.5 INCH BERNALILLO NM NWS EMPLOYEE
TWO-DAY TOTAL. 0.25 IN LIQUID EQUIVALENT.
1000 AM SNOW 3 SSE HYDE MEMORIAL STA 35.70N 105.80W
02/08/2023 E4.0 INCH SANTA FE NM OTHER FEDERAL
TWO-DAY TOTAL FROM SANTA FE SNOTEL.
1015 AM SNOW 8 SW ROCIADA 35.76N 105.53W
02/08/2023 E7.0 INCH SAN MIGUEL NM OTHER FEDERAL
TWO-DAY TOTAL FROM WESNER SPRINGS SNOTEL.
1017 AM SNOW 6 ESE MOGOLLON 33.36N 108.70W
02/08/2023 E3.0 INCH CATRON NM OTHER FEDERAL
TWO-DAY TOTAL FROM SILVER CREEK DIVIDE
SNOTEL.
1020 AM SNOW 4 NNW TRES RITOS 36.18N 105.55W
02/08/2023 E2.0 INCH TAOS NM OTHER FEDERAL
TWO-DAY TOTAL AT GALLEGOS PEAK SNOTEL.
1021 AM SNOW 1 NNE PAJARITO MOUNTAIN 35.91N 106.38W
02/08/2023 E3.0 INCH LOS ALAMOS NM OTHER FEDERAL
TWO-DAY TOTAL AT QUEMAZON SNOTEL.
1023 AM SNOW 12 SSE COYOTE 36.01N 106.55W
02/08/2023 E3.0 INCH RIO ARRIBA NM OTHER FEDERAL
TWO-DAY TOTAL AT GARITA PEAK SNOTEL.
1025 AM SNOW 4 NNE FENTON LAKE STATE 35.93N 106.71W
02/08/2023 M2.5 INCH SANDOVAL NM TRAINED SPOTTER
TWO-DAY TOTAL.
&&The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 4:18 AM MST | Freezing Fog Advisory | ABQ | San Miguel, Santa Fe, Torrance | 5 hr |
Nearby
Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.